Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 2:48 PM CDT for Iowa County, Lafayette County, Sauk County, Wisconsin. It was in force for 57 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 2:48 PM CDT (19:48 UTC)
- Expired
- Apr 18, 2002, 3:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Iowa County, WI, Lafayette County, WI, Sauk County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 2:52 PM CDT | Hail 1.75 | Dickeyville, WI | |
| Apr 18, 3:00 PM CDT | Hail 1.75 | Dickeyville, WI | |
| Apr 18, 3:04 PM CDT | Hail 1.75 | Platteville, WI | |
| Apr 18, 3:13 PM CDT | Hail 1.75 | Cuba City, WI | |
| Apr 18, 3:15 PM CDT | Hail 1 | Belmont, WI | |
| Apr 18, 3:15 PM CDT | Hail 1.75 | Platteville, WI | |
| Apr 18, 3:17 PM CDT | Hail 1.75 | Belmont, WI | |
| Apr 18, 3:20 PM CDT | Hail 0.75 | Ithaca, WI | |
| Apr 18, 3:32 PM CDT | Hail 1.5 | Platteville, WI | |
| Apr 18, 3:38 PM CDT | Hail 0.88 | Mineral Pt, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 190424 SVRMKE WIC049-065-111-182045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 247 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAUK COUNTY IN SOUTH CENTRAL WISCONSIN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 345 PM CDT * AT 247 PM CDT...THE PUBLIC REPORTED SEVERE THUNDERSTORMS WITH LARGE HAIL LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF MUSCODA TO 26 MILES WEST OF BENTON...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BENTON BY 325 PM CDT. SHULLSBURG BY 335 PM CDT. MUSCODA BY 345 PM CDT. AT 245 PM CDT A WEATHER SPOTTER REPORTED...PEA SIZE HAIL IN NORTHERN GRANT COUNTY. IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4332 9069 4246 9085 4255 8988 4362 8999 ZAJDEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:20 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Apr 18, 11:20 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1120 AM CDT THU APR 18 2002 FORECAST FOCUS IS ON SEVERE POTENTIAL THIS AFTERNOON AHEAD OF APPROACHING CDFNT. LINE OF DEVELOPING THUNDERSTORMS JUST AHEAD OF NOSE OF LOW LEVEL JET. SOUNDINGS SHOW LOW LEVEL CAP IN PLACE AT THIS MOMENT...BUT FORECAST SOUNDINGS SHOW CAP TO RAPIDLY DISSIPATE...SO THIS LINE MAY RAPIDLY INTENSIFY OVER SOUTHCENTRAL WI EARLY THIS AFTERNOON. CAPES RISE TO OVER 2000 J/KG. FLOW IS RATHER UNIDIRECTIONAL NOW...BUT ANY LAKE BREEZE FRONT WOULD PRODUCE MODERATE HELICITIES...AND EHI VALUES TO NEAR 3...SO BOUNDAIES WILL NEED TO BE WATCHED CLOSELY. DEW POINTS ALREADY IN LOWER 60S...WITH MID 60S ALREADY OVER N IL. MAIN COLD FRONT DOES NOT COME THROUGH SE WI UNTIL AFTER MIDNIGHT...AND MODELS SHOW WEAK MID LEVEL TROUGH THAT MAY PRODUCE ANOTHER LINE OF THUNDERSTORMS THIS EVENING. VERY COOL HIGH PRESSURE BUILDS OVER CWA AFTER EXIT OF CDFNT. QUITE A CHG AFTER RECENT RECORD HEAT. .MKX...NONE. HENTZ
In the hours before
Special weather statement, Apr 18, 11:42 AM CDT, 3 hours 6 minutes before
WIZ046-047-051-052-056>060-062>072-181930- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1142 AM CDT THU APR 18 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DISCUSSION...A STRONG FLOW OF WARM MOIST AIR IN THE MIDDLE AND LOWER LEVELS OF THE ATMOSPHERE...WILL INCREASE INSTABILITY OVER SOUTHERN WISCONSIN FROM WEST TO EAST THIS AFTERNOON. AN APPROACHING COLD FRONT WILL INCREASE LOW LEVEL CONVERGENCE...HELPING TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. FORECAST ENVIRONMENTAL FACTORS INDICATE LINES OF THUNDERSTORMS WITH HIGH WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING. OUTLOOK FOR FRIDAY...SCATTERED SHOWERS ARE EXPECTED AFTER THE COLD FRONT PASSES THROUGH SOUTHERN WISCONSIN OVERNIGHT...WITH NO SEVERE THUNDERSTORMS. SPOTTER ACTIVATION... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/MKX REM
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:17 AM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Sheboygan | 58 min |
| Apr 18, 7:25 AM CDT | Special Marine Warning | MKX | 65 min | |
| Apr 18, 7:25 AM CDT | Special Marine Warning | MKX | 65 min | |
| Apr 18, 3:07 PM CDT | Tornado Warning | MKX | Lafayette | 23 min |
| Apr 18, 3:21 PM CDT | Special Marine Warning | MKX | 24 min | |
| Apr 18, 3:21 PM CDT | Special Marine Warning | MKX | 24 min | |
| Apr 18, 3:29 PM CDT | Tornado Warning | MKX | Lafayette | 31 min |
| Apr 18, 3:31 PM CDT | Tornado Warning | MKX | Lafayette | 29 min |
| Apr 18, 3:44 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Iowa, Sauk | 61 min |
| Apr 18, 3:57 PM CDT | Tornado Warning | MKX | Green, Lafayette | 33 min |
| Apr 18, 4:03 PM CDT | Tornado Warning | MKX | Columbia, Sauk | 27 min |
| Apr 18, 4:31 PM CDT | Tornado Warning | MKX | Columbia, Sauk | 29 min |
| Apr 18, 4:45 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 60 min |
| Apr 18, 4:56 PM CDT | Tornado Warning | MKX | Rock | 49 min |
| Apr 18, 4:59 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 31 min |
| Apr 18, 5:30 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth | 60 min |
| Apr 18, 5:32 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 43 min |
| Apr 18, 5:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 5:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 5:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 6:10 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 35 min |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | MKX | 57 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.